Objective: To report a case of anticonvulsant hypersensitivity syndrome (AHS) precipitated by exposure to phenobarbital.
Case summary: An 11-year-old girl receiving phenobarbital developed fever, exfoliative skin rash, mucous membrane lesions, alopecia, and hepatic inflammation. Investigations ruled out an infectious etiology; an adverse event following phenobarbital administration was considered. Applying the Naranjo probability scale for objective causality assessment showed the adverse reaction was probably due to phenobarbital. The diagnosis was confirmed by in vitro lymphocyte toxicity assay, which demonstrated increased cell death following exposure to phenobarbital, as well as other aromatic anticonvulsants and lamotrigine.
Discussion: AHS is a rare, potentially fatal event with multisystem manifestations. It is reported following exposure to aromatic antiepileptics. The mechanism proposed for AHS is accumulation of toxic arene oxide metabolites due to a defect in epoxide hydrolase-mediated detoxification. Despite the difference in chemical structure of lamotrigine, in vitro susceptibility to AHS was demonstrated in our patient.
Conclusions: Although AHS is a rare event, it should be suspected in patients who develop unexplained systemic manifestations following exposure to aromatic antiepileptics. The potential of lamotrigine to cause AHS should be remembered when this drug is used in subjects who have developed AHS on exposure to phenobarbital and other first-line antiepileptic agents.